Mississippi, 2014Strong Wind in Mississippi, May 15, 2014
May 15, 2014 · NWS JAN · 1 event in 1 county or zone
Isolated strong thunderstorms caused some trees to be blown over in Sunflower county, east northeast of Renova.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms caused some trees to be blown over in Sunflower county, east northeast of Renova.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 15, 8:01 PM CST, 59 minutes earlier.
Area forecast discussion, May 15, 8:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
901 PM CDT THU MAY 15 2014
.UPDATE...
EVENING SURFACE/UPPER AIR ANALYSIS INDICATES SURFACE PRESSURE TROUGH
DRIFTING SE THROUGH THE REGION AND S/WV...EMBEDDED IN THE LARGE
SCALE TROUGH OVER MOST OF THE CENTRAL CONUS...MOVING FROM THE NW TO
SE THROUGH WRN AR. THIS INCREASING LIFT FROM THE S/WV AIDED WITH VERY
COLD TEMPS ALOFT IS SUPPORTING SOME SHOWER/THUNDERSTORM DEVELOPMENT
IN SE AR AND NRN LA. THESE STORMS WILL CONTINUE TO PROPAGATE TO THE
SE. RUC AND GLOBAL MODELS INDICATE MUCAPE WILL BE AT ITS HIGHEST
CURRENTLY AND BEGIN TO WANE OVER THE NEXT SEVERAL HOURS. LAPS
INDICATES AROUND 500-700 J/KG IN THE FAR NW DELTA AREAS. ALSO DUE TO
MUCH LOWER FREEZING LEVEL ~8K FT/WBZ HEIGHTS AND COLD TEMPS ALOFT (~
-5C TO -8C AT H7 AND -21C TO -25C AT H5 PER KJAN/KLZK 00Z
SOUNDINGS)...THERE WILL REMAIN A POTENTIAL FOR SOME STRONG STORMS
WITH SOME HAIL/GUSTY WINDS. AN ISOLATED SEVERE STORM IS STILL
POSSIBLE OVER THE NEXT 1-2 HOURS IN THE FAR NW DELTA. WILL BE
MONITORING TRENDS TO SEE HOW THE STORMS HOLD UP OVER THE NEXT COUPLE
OF HOURS. IF STORMS BEGIN TO WEAKEN...WILL LOOK INTO REMOVING SEVERE
WORDING FROM HWO.
FOR FORECAST ELEMENTS...THE FORECAST IS RUNNING ON TRACK. ONLY MADE
CHANGES TO HOURLY TEMPS/DEWPOINTS/SKY GRIDS. /DC/
&&
.AVIATION...SCT SHRA/TSRA ACTIVITY LOOKS TO MOVE INTO THE NW HALF OF
THE AREA TONIGHT. POTENTIAL FOR VIGOROUS CONVECTION WITH HAIL SHOULD
MAINLY BE CONFINED TO GLH/GWO BEFORE MIDNIGHT. CEILINGS WILL BE HIGH
BASED SO ANY MVFR RESTRICTIONS WOULD LIKELY COME FROM LOWER VIS IF
THE SITE IS UNDER ANY ACTIVITY AND THAT WOULD BE VERY BRIEF. DUE TO
THIS...WILL NOT CARRY ANY SUB VFR CONDITIONS TONIGHT. ANY PRECIP
SHOULD BE DONE BY DAYBREAK WITH SLIGHTLY GUSTY WEST WINDS
ANTICIPATED TOMORROW WITH VFR FLIGHT CATS AGAIN. /BB/
&&
.PREV DISCUSSION... /ISSUED 327 PM CDT THU MAY 15 2014/
DISCUSSION...
SHORT TERM (TONIGHT THROUGH SATURDAY)...THE CURRENT SYNOPTIC PATTERN
FEATURES BROAD LONGWAVE TROUGHING OVER THE EASTERN HALF OF THE
COUNTRY. A SERIES OF DISTURBANCES IS PIVOTING AROUND THE LARGER SCALE
TROUGH...WITH ONE PARTICULAR SHORTWAVE JUST UPSTREAM OF THE FORECAST
AREA OVER THE MID MISSISSIPPI RIVER VALLEY. AT THE SURFACE...
SHORTWAVE HIGH PRESSURE RIDGING EXTENDS FROM A HIGH OVER THE NORTHERN
GULF IN THE WAKE OF THE FRONT THAT PASSED THROUGH THE AREA YESTERDAY.
AN INTERESTING FORECAST SCENARIO PRESENTS ITSELF FOR TONIGHT. THE
AFOREMENTIONED SHORTWAVE WILL BE ACCOMPANIED BY INCREASING MID LEVEL
MOISTURE AND MID LEVEL LAPSE RATES AROUND 7C ACROSS THE DELTA INTO
TONIGHT. HOWEVER THERE WILL REMAIN QUITE A BIT OF DRY AIR NEAR THE
SURFACE AND INSTABILITY WILL BE SOMEWHAT LACKING WITH FORECAST
SOUNDINGS SHOWING A RELATIVELY SKINNY CAPE PROFILE. UPSTREAM ACROSS
ARKANSAS AND MISSOURI...SCATTERED SHOWERS AND THUNDERSTORMS HAVE
BROKEN OUT THIS AFTERNOON. MANY OF THESE CELLS ARE PRODUCING SMALL
HAIL...WITH A FEW PRODUCING UP TO QUARTER SIZE.
BASED ON ONGOING ACTIVITY AND HIGH RES GUIDANCE RUNS THROUGHOUT THE
DAY...BELIEVE SCATTERED ELEVATED CONVECTION WILL MAKE IT INTO THE
DELTA TONIGHT WITH DECREASING CHANCES FOR MEASURABLE PRECIPITATION
THE FARTHER SOUTH AND EAST YOU GO TOWARD JACKSON. NO PRECIP IS
EXPECTED IN AREAS FARTHER SOUTH AND EAST LIKE HATTIESBURG AND
MERIDIAN. BUFR SOUNDINGS FOR TONIGHT INDICATE A FREEZING LEVEL AND
WET BULB ZERO HEIGHT ACROSS THE DELTA QUITE LOW IN THE 6-8 KFT RANGE.
WITH STEEP MID LEVEL LAPSE RATES HANGING AROUND...MANY OF THESE
STORMS WILL PRODUCE SMALL HAIL. IN FACT...WITH THE CLOUD BASE
EXPECTED TO BE NEAR THE FREEZING LEVEL...MOST PRECIPITATION WILL
BEGIN IN A FROZEN STATE AT THE CLOUD BASE. THE LACK OF BETTER
INSTABILITY WILL HELP LIMIT THE POTENTIAL FOR SEVERE CRITERIA
HAIL...BUT WE CANNOT ENTIRELY RULE OUT THE POSSIBILITY FOR SOME
REPORTS OF QUARTER SIZED HAIL. IN ADDITION...GIVEN THE SIGNIFICANT
LAYER OF DRY AIR NEAR THE SURFACE AND PROGGED 700 MB WINDS AROUND 40
KNOTS ACROSS THE DELTA IT IS POSSIBLE SOME STRONG WIND GUSTS COULD
BECOME ENHANCED BY EVAPORATIONAL COOLING AND OCCASIONALLY PUSH
THROUGH THE SHALLOW STABLE LAYER NEAR THE SURFACE FROM TIME TO TIME.
THUS WE HAVE ADDED A LIMITED CONFIDENCE IN STRONG/SEVERE STORMS
TONIGHT FOR MUCH OF THE DELTA AREA IN THE HWO/GRAPHICAST PRODUCTS.
THE DISTURBANCE WILL BE EAST OF THE AREA TOMORROW...WITH ALL
INDICATIONS THAT IT WILL BE ANOTHER MOSTLY SUNNY DAY WITH
PLEASANT BELOW NORMAL TEMPERATURES. AS THE UPPER TROUGH GRADUALLY
BECOMES LESS AMPLIFIED AND PROGRADES TO THE EAST...FLOW WILL BECOME
MORE ZONAL ALOFT HEADING INTO THE WEEKEND. WITH THE JET STREAM
EXTENDING THROUGH THE MID MISSISSIPPI AND OHIO VALLEYS...A WEST-TO-
EAST ORIENTED SURFACE FRONT WILL BEGIN TO FORM NEAR THE NORTHERN
BORDER OF THE CWA THIS WEEKEND. AS ADDITIONAL DISTURBANCES RIDE
ACROSS THIS AREA... ISOLATED TO SCATTERED SHOWERS ARE EXPECTED ALONG
THE HIGHWAY 82 CORRIDOR. THUNDER WILL BE POSSIBLE DURING THE DAYTIME
HOURS WHEN INSTABILITY WILL BE THE GREATEST. FARTHER SOUTH...
GENERALLY DRY CONDITIONS ARE EXPECTED THROUGH SATURDAY.
IN SPITE OF THE ANTICIPATED CONVECTION ACROSS NORTHWESTERN PORTIONS
OF THE AREA TONIGHT...SOME LOCATIONS WILL STILL LIKELY FLIRT WITH
RECORD LOWS AS TEMPERATURES BOTTOM OUT IN THE 40S OVER MOST OF THE
AREA. HIGH TEMPS WILL MODERATE BY 5 TO 10 DEGREES AT MOST LOCATIONS
TOMORROW...THOUGH READINGS WILL STILL BE BELOW NORMAL. THE MODERATING
TREND WILL CONTINUE INTO THE WEEKEND...WITH TEMPERATURES RETURNING TO
NEAR NORMAL. /DL/
LONG TERM (SUNDAY THROUGH NEXT THURSDAY)...
THE GFS AND EURO ENSEMBLES AS WELL AS THE GEM, NAVY AND UKMET MODELS
WERE GENERALLY SIMILAR WITH THE FORECASTED UPPER PATTERN.
THE ANOMALOUS EASTERN CONUS TROUGH WILL CONTINUE OVER THE REGION
BEFORE LIFTING OUT BY EARLY NEXT WEEK. THIS UPPER FEATURE WITH THE
AID OF A WEAK WARM FRONTAL BOUNDARY MAY PROVIDE A CONDITIONAL RISK OF
SOME STRONG TO POSSIBLY SEVERE ELEVATED STORMS FOR SUNDAY. THERE
WILL BE SOME ELEVATED INSTABILITY WITH LAPSE RATES AROUND 7-8C WITH
500 MB TEMPS AROUND -15C. 0-2 KM BULK SHEAR WILL BE AROUND 30-40
KNOTS AND 0-6 KM SHEAR WILL BE AROUND 50-55KTS. CIPS CONTINUES TO
SHOW SOME SIGNALS WITH THIS PATTERN WITH SOME SEVERE POTENTIAL WITH A
NUMBER OF HAIL REPORTS AND A FEW WIND REPORTS. THE MODELS NOW SHOW
THIS POTENTIAL WELL NORTH OF INTERSTATE 20. DUE TO THE INITIALLY DRY
LOW LEVEL AIR AND SOME UNCERTAINTY IN TIMING...WILL CONTINUE TO HOLD
OFF ON ANY MENTION OF THIS POTENTIAL IN THE HAZARD PRODUCTS. AS WE
PUSH INTO SUNDAY NIGHT INTO THE MIDDLE OF NEXT WEEK. THE UNSEASONABLE
UPPER TROUGH WILL LIFT OUT AS MEAN RIDGING BUILDS INTO THE REGION. IT
WILL HAVE MAXIMUM HEIGHT RISES BY WEDNESDAY INTO THURSDAY OF NEXT
WEEK. SO EXPECT DRY AND WARM CONDITIONS FOR THE UPCOMING WORK WEEK.
AS FAR AS TEMPS ARE CONCERNED MADE SOME SLIGHT ADJUSTMENTS TO MEX
GUIDANCE. FOR POPS MADE SLIGHT ADJUSTMENTS TO GMOS AND MEX GUIDANCE
FOR THE WEEKEND./17/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 47 76 53 81 / 25 8 6 7
MERIDIAN 44 76 49 83 / 7 6 7 5
VICKSBURG 49 75 53 80 / 29 10 7 10
HATTIESBURG 46 79 53 84 / 7 2 8 6
NATCHEZ 49 76 54 81 / 8 5 13 12
GREENVILLE 50 76 54 75 / 49 11 17 17
GREENWOOD 49 74 50 76 / 28 10 18 14
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
DC/BB/DL/17
Hazardous weather outlook, May 15, 1:20 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CDT THU MAY 15 2014
ARZ074-075-LAZ007>009-MSZ018-019-025>028-034>036-040>042-161930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-
220 PM CDT THU MAY 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...TONIGHT AND FRIDAY
SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...TONIGHT MAINLY BETWEEN 7PM AND 3AM
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...SOME OF WHICH WILL
PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS. MOST OF THIS ACTIVITY IS
EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT A SEVERE STORM OR TWO
CANNOT BE RULED OUT.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
LAZ015-016-023>026-MSZ029>033-037>039-043>066-072>074-161930-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
220 PM CDT THU MAY 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...
NORTHEAST MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.
CME
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
STORM PREDICTION CENTER (SPC)...
WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, May 15, 8:16 PM CST, 44 minutes before
MSZ018-160245-
BOLIVAR MS-
916 PM CDT THU MAY 15 2014
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
916 PM CDT THU MAY 15 2014
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 9 MILES NORTHWEST OF GUNNISON AT 916
PM CDT...MOVING EAST AT 45 MPH.
PEOPLE IN NORTHERN BOLIVAR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3400 9065 3377 9066 3389 9104 3393 9102
3395 9107 3397 9110 3399 9108 3400 9101
3396 9098 3398 9097 3402 9099 3403 9090
3406 9089
TIME...MOT...LOC 0216Z 289DEG 40KT 3400 9105
JAStrong Wind, Sunflower
- When
- May 15, 9:00 PM CST
- Where
- Sunflower forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.602, -90.589 (the zone’s center; the record gives no point)
A large oak tree and several limbs were blown down along Drew Merigold Road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, May 15 to 18, 20141 death · 1 injured · $15,000 · 49 events
- Tornado and Flash Flooding in North Carolina, May 15 to 16, 2014$261,000 · EF1 · 11 events
- Heavy Rain in Virginia, May 15 to 16, 201423 events
- Hail and Damaging Wind in Arkansas, May 15, 2014$10,000 · 1.75 in hail · 11 events
- Damaging Winds in Virginia, May 15, 2014$6,000 · 52 kt wind · 10 events
- Flash Flooding and Flooding in Virginia, May 15, 2014$8,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 15, 20145 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 15, 20145 events
- Hail and Heavy Rain in Montana, May 15, 20141.75 in hail · 5 events
- Flooding in Virginia, May 15 to 16, 20144 events
- Hail in Missouri, May 15, 20140.88 in hail · 3 events
- Hail and Damaging Wind in Arkansas, May 15, 20141 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511494.